Wyoming, 2014

High Wind in Wyoming, March 8 to 9, 2014

March 8 to 9, 2014 · NWS RIW · 2 events in 2 counties and zones

An approaching cold front tightened the pressure gradient and brought high winds to portions of central Wyoming. West to southwest winds gusted to or in excess of 60 mph in the Green and Rattlesnake Range and the southern section of Casper.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An approaching cold front tightened the pressure gradient and brought high winds to portions of central Wyoming. West to southwest winds gusted to or in excess of 60 mph in the Green and Rattlesnake Range and the southern section of Casper.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 8, 10:34 PM MST, 52 minutes earlier.

Area forecast discussion, Mar 8, 10:34 PM MST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1034 PM MST SAT MAR 8 2014

.SHORT TERM...TONIGHT THROUGH SUNDAY (ISSUED AT 236 PM MST)

HAVE ISSUED HIGH WIND WARNING FOR ABSAROKA MOUNTAINS AND CODY
FOOTHILLS IN PARK COUNTY FROM 7 PM THROUGH EARLY SUNDAY MORNING...AND
FOR NATRONA COUNTY AND SOUTHERN FREMONT COUNTY FROM MIDNIGHT
THROUGH LATE SUNDAY MORNING.  AS A LEE SIDE TROUGH DEEPENS AND STRONG
SURFACE PRESSURE AND TEMPERATURE GRADIENT WILL DEVELOP.
CONDITIONS WILL BE DRY WITH INCREASING TEMPERATURES THROUGH SUNDAY.
THIS WILL CONTINUE TO MELT LOW LEVEL SNOW PACK INCREASING RUN OFF
AND ALSO MELT ICE COVER IN THE RIVERS CONTINUING THE THREAT OF ICE
JAM FLOODING. WILL EXTEND AREAL FLOOD ADVISORIES THROUGH SUNDAY
AFTERNOON.

.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY

ANOTHER STORM SYSTEM APPROACHES ON SUNDAY NIGHT...GIVING THE
MOISTURE FROM THE EASTERN PACIFIC SOMETHING TO WORK WITH AS THE FLOW
FLATTENS AND THE JET BEGINS TO AGITATE AN APPROACHING WAVE. MOST OF
THE PRECIPITATION WILL REMAIN IN THE NORTHWEST SUNDAY NIGHT WITH
SOME RAIN CHANGING TO SNOW IN THE VALLEYS BELOW 7000 FEET. RAIN AND
SNOW WILL SPREAD SOUTH AND EAST EARLY IN THE MORNING...BRINGING SOME
MORE RAIN TO STAR VALLEY AND LINCOLN COUNTY AROUND SUNRISE...AS THE
MORNING GOES ON...THE UPPER LEVELS BECOME MORE AND MORE DIVERGENT AS
A STRONG TROF CONTINUES TO DIG TO OUR WEST...BRINGING THE RAIN OVER
THE WYOMING AND SALT RANGES AND INTO THE UPPER GREEN RIVER BASIN.

OVERALL...THE MOST ROBUST FORCING FOR ASCENT ARRIVING MONDAY NIGHT
AND THE PRECIP WILL BECOME MORE WIDESPREAD MONDAY NIGHT AND TUES. SFC
FRONT WILL ALSO DROP INTO THE NORTHERN PORTION OF THE FORECAST AREA
MONDAY NIGHT INTO TUE MORNING BRINGING INCREASINGLY GOOD CHANCES FOR
BASIN PRECIP E OF THE DIVIDE BY MIDNIGHT. IN THE BIGHORN
MOUNTAINS...SNOW LVLS WILL START AROUND 8000 FT...BUT WILL ALSO
QUICKLY FALL TO BELOW 4000 FEET POST FRONTAL AND AFTER MIDNIGHT IN
THE ERN PORTIONS OF JOHNSON COUNTY. OVERALL...SNOW WILL BE MORE
PLENTIFUL IN THE WRN MOUNTAINS OVR THE 36 HR PERIOD ENDING TUE
MORNING...WITH THE BIG HORNS LOOKING TO GET ABOUT HALF. JOHNSON
COUNTY AND THE CODY FOOTHILLS LOOK TO MAKE OUT BEST AT THE LOWER
ELEVATIONS WITH WHAT MAY BE LOW END ADVISORY AMOUNTS.

CONCERNING THE FLOOD SITUATION...THE STORM ON SUNDAY NIGHT AND
MONDAY HAS THE POTENTIAL TO DROP ONE QUARTER TO ONE HALF INCH OF
RAIN IN THE WESTERN VALLEYS BEFORE IT CHANGES TO SNOW MONDAY NIGHT.
THIS INCLUDES STAR VALLEY...JACKSON VALLEY AND THE UPPER GREEN RIVER
BASIN. THE SNOW LEVELS WILL START OUT QUITE HIGH...WITH THE HIGHEST
SNOW LEVELS EXPECTED AS YOU HEAD FURTHER SOUTH AND EAST. SO ANY RAIN
THAT DOES OCCUR ON THE LOWER ELEVATION SNOW PACK ON MONDAY COULD ADD
A SIGNIFICANT AMOUNT OF WATER TO THE WATERSHED AS THERE IS A
SIGNIFICANT AMOUNT OF LIQUID MOISTURE STILL CONTAINED IN THIS LOW
ELEVATION SNOW. THE GOOD NEWS FOR THE BIGHORN BASIN...WIND RIVER
BASIN...NATRONA AND JOHNSON COUNTIES IS THAT THE RAINFALL WILL NOT
LAST TOO LONG AS MOST OF THE PRECIPITATION EXPECTED IN THESE AREAS
WILL BE ASSOCIATED WITH THE COLD FRONT...TEMPERATURES ARE COLD
ENOUGH BEHIND THE FRONT TO QUICKLY CHANGE THE RAIN TO SNOW.

SNOW WILL BE ENDING WEDNESDAY MORNING ACROSS THE HIGHER ELEVATIONS
OF SOUTHWESTERN WYOMING...AS THE PACIFIC STORM SYSTEM EXITS THE AREA
SOUTHWARD. PATCHY FOG WILL BE POSSIBLE ACROSS THE UPPER GREEN RIVER
BASIN...WIND RIVER BASIN OVER TO PORTIONS OF NATRONA COUNTY...AND
THE BIG HORN BASIN. HIGH PRESSURE WILL QUICKLY BUILD INTO THE AREA
IN THE WAKE OF THIS SYSTEM...AND RESIDUAL MOISTURE WILL BE AMPLE
ENOUGH FOR FOG FORMATION IN THESE LOCATIONS.

OTHERWISE...CLEAR AND DRY CONDITIONS WILL PREVAIL THROUGH THE REST
OF THE WEEK INTO THE WEEKEND. THE WARMING TREND WILL RETURN WITH
THIS PATTERN...WHICH WILL AID IN SNOW MELTING IN THE LOWER
ELEVATIONS. FLOODING WILL BE THE MAIN CONCERN THROUGH THIS
PERIOD...ESPECIALLY FOR AREAS NEAR RIVERS AND STREAMS. WESTERN
PORTIONS WILL CONTINUE TO BE AFFECTED...AS SNOW DEPTHS REMAIN
SIGNIFICANT IN STAR VALLEY...NEAR JACKSON...MOOSE...AND MORAN. A
WEAK...DRY COLD FRONT WILL MOVE THROUGH ON FRIDAY...WHICH WILL BRING
PARTLY TO MOSTLY CLOUDY SKIES TO NORTHWEST AND NORTH-CENTRAL
PORTIONS OF THE FORECAST AREA. HIGH CLOUDS COULD ALSO REMAIN ACROSS
THESE AREAS ON SATURDAY...WHICH WILL HELP MODERATE THE MELTING
SNOW.

&&

.AVIATION.../06Z ISSUANCE/

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES

VFR CONDITIONS WILL OCCUR THROUGH 06Z MONDAY. GUSTY WIND CONDITIONS
AROUND THE KCOD AND KCPR TERMINAL SITE THROUGH MOST OF THE PERIOD.
STRONG MID LEVEL WIND SPEEDS WILL OCCUR WHICH WILL CAUSE SOME WIND
SHEAR AT TIMES OVER THE NEAR THE MOUNTAINS.

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES

PATCHY FOG MAY OCCUR IN THE VALLEYS UNTIL 16Z WITH LOCAL MVFR TO IFR
CONDITIONS. OTHERWISE VFR CONDITIONS WILL OCCUR AT MOST TERMINAL
SITES THROUGH THE PERIOD. AT THE KJAC TERMINAL SITE CLOUDS WILL BE
LOWERING BY 00Z AS RAIN AND SNOW DEVELOPS IN THE NW MOUNTAINS AFTER
22Z. SNOW WILL OCCUR IN THE NW MOUNTAINS AFTER 01Z THROUGH 06Z
MONDAY. CONDITIONS AT KJAC TERMINAL SITE WILL LOWER TO MVFR BY 06Z
MONDAY AS SNOW DEVELOPS...WITH POSSIBLE IFR CONDITIONS.

&&

.FIRE WEATHER...

STRONG DOWNSLOPE WINDS ALONG AND NEAR THE EAST SLOPES OF THE MOUNTAINS...
MAINLY EAST OF THE CONTINENTAL DIVIDE ARE EXPECTED TONIGHT AND SUNDAY...
ESPECIALLY IN THE MORNING. SOME PATCHY FOG WILL DEVELOP IN THE VALLEYS
AND BASINS ALONG THE RIVERS TONIGHT LASTING INTO SUNDAY MORNING.
LIGHT SNOW AND CLOUDS WILL WORK INTO THE WESTERN MOUNTAINS SUNDAY
AFTERNOON AND INCREASE SUNDAY NIGHT AND MONDAY. RAIN TO A RAIN
SNOW MIXED IS EXPECTED IN THE WESTERN VALLEYS DURING THIS TIME PERIOD.
GENERALLY RELATIVE HUMIDITY WILL BE FAVORABLE EXCEPT IN THE
WINDIER AREAS. MIXING HEIGHTS WILL BE LOW TONIGHT WITH POOR SMOKE
DISPERSAL.  MIXING HEIGHTS WILL INCREASE SUNDAY AFTERNOON WITH
FAIR TO GOOD SMOKE DISPERSAL. TEMPERATURES WILL WARM SUNDAY AND MONDAY
AHEAD OF THE SNOW.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...

HIGH WIND WARNING FROM 7 PM MST THIS EVENING TO 9 AM MDT SUNDAY
WYZ002-003.

HIGH WIND WARNING FROM MIDNIGHT MST TONIGHT TO NOON MDT SUNDAY
WYZ019-020.

&&

SHORT TERM...C.BAKER
LONG TERM...LAVOIE
AVIATION...AR
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Mar 8, 4:23 AM MST, 19 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
423 AM MST SAT MAR 8 2014

WYZ001>020-022>030-091100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
423 AM MST SAT MAR 8 2014

...VARIOUS FLOOD ADVISORIES ACROSS THE FORECAST AREA UNTIL 8 PM
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

WITH THE MILD TEMPERATURES...ICE JAM AND SNOW MELT FLOOD CONCERNS
WILL CONTINUE THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY...WARM TEMPERATURES WILL CAUSE ADDITIONAL SNOW MELT ACROSS THE
WEST AND MAY CAUSE ANOTHER DAY OF ICE JAMS AS RIVERS BEGIN TO BREAK
UP. MINOR SNOW MELT FLOODING MAY ALSO CONTINUE. WEST TO SOUTHWEST
WINDS WILL BECOME STRONG IN THE CODY FOOTHILLS BY SUNDAY MORNING.

MONDAY...SIGNIFICANT SNOW POSSIBLE ACROSS THE WESTERN MOUNTAINS.

MONDAY NIGHT AND TUESDAY...SNOW CONTINUES ACROSS THE WEST AND
MOVES INTO CENTRAL WYOMING...WITH SIGNIFICANT SNOW AMOUNTS POSSIBLE
BY TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT ANY NEW SNOWFALL TOTALS...BY PHONE...
EMAIL...OR SOCIAL MEDIA. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Natrona County Lower Elevations

When
March 8, 11:26 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

A 60 mph wind gust was measured at Outer Drive south of Casper.

High Wind, Green Mountains & Rattlesnake Range

When
March 9, 1:10 AM MST to 1:10 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

There were several gusts over 58 mph at Fales Rock, including a maximum of 62 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 497070, 497069.